Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 7, 2017, 4:46 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 4:46 PM MDT (22:46 UTC)
- Expired
- Aug 7, 2017, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 190 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696 WGUS54 KMAF 072246 FFWMAF NMC015-080145- /O.NEW.KMAF.FF.W.0027.170807T2246Z-170808T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 446 PM MDT MON AUG 7 2017 The National Weather Service in Midland has issued a * Flash Flood Warning for... Central Eddy County in southeastern New Mexico... * Until 745 PM MDT * At 445 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen and an additional inch is possible. Flash flooding is expected to begin shortly mainly within the city limits of Carlsbad or rural areas where drainage is poor. * Some locations that will experience flooding include... Carlsbad, Living Desert State Park, Carlsbad North, Otis and Cavern City Air Terminal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3226 10436 3249 10436 3249 10416 3226 10416 $$ 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:06 PM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 7, 1:06 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 206 PM CDT Mon Aug 7 2017 .DISCUSSION... Another round of thunderstorms is possible this afternoon/tonight as a frontal boundary has moved to the higher terrain of southwest Texas, then eastward across the southern Permian Basin. The precise location has been muddled from outflow boundaries from convection yesterday/last night. Dewpoints are pretty high, along, ahead, and behind the front with widespread low to mid 60s over the higher terrain, and upper 60 to lower 70 over the Permian Basin and Lower Trans Pecos. Easterly upslope flow will increase this afternoon with scattered thunderstorms expected to develop over the higher terrain, eastern Permian Basin, and perhaps the Lower Trans Pecos to the north of a surface low translating southeastward along the front. Also, an instability axis of 1500-2500 J/Kg is setting up over eastern New Mexico, southward into the Upper Trans Pecos which could provide an avenue for a Mesoscale Convective Complex to drop southward along overnight. Since there will be plenty of instability, and mid level lapse rates will be near 7 C/Km, some of the storms could produce damaging winds, or small hail. However, the main threat will be heavy rainfall/localized flash flooding as PWats will be around 1.5" and storms will be slow moving. It appears the locations most likely to see widespread thunderstorms, or a Mesoscale Convective System (MCS) tonight, will be the Guadalupe Mountains, SE NM plains/Upper Trans Pecos. Considered issuing a Flash Flood Watch, but the window of heavy rainfall is fairly small, there is still a fair amount of disagreement on whether a MCS will develop, and . mid level dry air will be moving in from the west which would decrease rainfall rates somewhat. For now will enhance wording in the Hazardous Weather Outlook to reflect the potential for localized flash flooding in these areas, and have the next shift monitor. Thanks for the coordination Albuquerque. The chance of thunderstorms will continue on Tuesday as the region remains under northwest flow aloft, but the upper ridge will build over the area Wednesday and Thursday and limit thunderstorm development. Below normal temperatures today and Tuesday will warm to near normal for the rest of the week and next weekend. There are indications another upper trough will become established over the central/eastern CONUS next weekend which would flatten the upper ridge, put the area under west to northwest flow aloft again, and promote another cold front moving into the region and an increase in rain chances. Will carry some chance of rain, but not quite as high as some of the model offerings, with the same restraint && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 85 71 93 / 20 30 10 10 Carlsbad 69 85 70 92 / 70 30 10 10 Dryden 75 90 74 93 / 40 40 20 20 Fort Stockton 69 86 70 92 / 30 30 10 10 Guadalupe Pass 62 77 64 85 / 50 20 20 0 Hobbs 67 84 66 90 / 50 30 10 10 Marfa 61 84 61 87 / 60 50 20 20 Midland Intl Airport 69 87 70 93 / 20 30 10 10 Odessa 69 85 70 93 / 20 30 10 10 Wink 71 87 71 95 / 40 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 80/67
Hazardous weather outlook, Aug 7, 12:35 PM MDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 135 PM CDT Mon Aug 7 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 135 PM CDT Mon Aug 7 2017 /1235 PM MDT Mon Aug 7 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are possible today and tonight across the area. Heavy rainfall, localized flash flooding, damaging winds, frequent lightning, and small hail are possible with these storms. Heavy rainfall will especially be a concern tonight across southeast New Mexico and the Guadalupe Mountains. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms remain possible areawide through Tuesday. Threats will include strong winds, heavy rainfall, and localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 7, 4:18 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 418 PM MDT MON AUG 7 2017 NMZ028-072300- Eddy County Plains NM- 418 PM MDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 500 PM MDT... At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over Seven Rivers Airport, or 17 miles northwest of Carlsbad, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlsbad, Avalon, Living Desert State Park, Seven Rivers Airport, Lakewood, Brantley Lake State Park, Seven Rivers, Carlsbad North, Otis, Cavern City Air Terminal, Dayton, Atoka and Lake Avalon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall may also be occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3258 10477 3281 10451 3269 10390 3228 10418 TIME...MOT...LOC 2217Z 290DEG 26KT 3258 10445
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:04 PM MDT | Special Weather Statement | MAF | Lea | 26 min |
| Aug 6, 6:41 PM MDT | Special Weather Statement | MAF | Lea | 49 min |
| Aug 6, 7:12 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| Aug 6, 8:08 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Aug 7, 4:18 PM MDT | Special Weather Statement | MAF | Eddy | 42 min |
| Aug 7, 4:33 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.